Minnesota, 2022

Hail and Damaging Winds in Minnesota, September 17, 2022

September 17, 2022 · NWS DLH · 6 events in 3 counties and zones

A cold front moving across northern Minnesota the evening of the 17th led to the development of storms across the region. A few of the storms were marginally severe in the Brainerd Lakes area bringing isolated reports of 1 inch diameter hail and some wind damage in a few of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front moving across northern Minnesota the evening of the 17th led to the development of storms across the region. A few of the storms were marginally severe in the Brainerd Lakes area bringing isolated reports of 1 inch diameter hail and some wind damage in a few of the storms. One business near Pequot Lakes received roof damage from the winds of a decaying storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 17, 6:00 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 17, 6:00 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
700 PM CDT Sat Sep 17 2022

.DISCUSSION...(This evening through Friday)
Issued at 330 PM CDT Sat Sep 17 2022

Summary: Rain showers are slowly decaying across northern WI and
across the Arrowhead this afternoon. Main concern for this afternoon
and evening will be the chance for new severe thunderstorms. SPC has
Cass, Crow Wing, Itasca, Aitkin, and St. Louis Counties in a slight
risk for severe. The majority of the rest of our CWA lies in a
marginal risk with our southeast counties being in general thunder.
All severe modes will be on the table for this afternoon and
evening. Dense fog may develop after the storms depart overnight.
More rain chances return late Monday and through Tuesday. Much
cooler temperatures are reestablished across Northland Wednesday and
beyond.

Radar this afternoon shows some light rain showers working their way
across NW WI and Lake Superior. Minimal impacts are expected with
this wave as it continues to decay on it's northeast trajectory. Our
main concern in the near term forecast is the chance for severe
storms to populate this afternoon and evening. Satellite shows
sufficient clearing skies along our west from Cass up into
Koochiching counties. Temperatures within the pockets of clearing
have risen 10 to 12 degrees within the last 3 hours promoting
destabilization within the corridor. The low pressure system that
will be one of primary catalyst for firing off convection this
afternoon is moving into southwestern MN with a frontal boundary
extending north into Ontario. The arrival of these features this
afternoon will be met with an unstable environment of MLCAPE near
1500 J/kg. There will also be an adequate amount of bulk shear in
excess of 45 kts overhead. Storms will be surfaced based in nature
and there is a short window in which hodographs have low level
curvature along with helicity over 50m^2/s^2. All this leads to the
conclusion that all modes of severe weather will be possible this
afternoon and briefly into the evening.

Shower and storm activity will wane as we head into Sunday morning.
High pressure will be building in from the west on the backside of
the cold front passing across the region. Fog will once again be a
concern during the morning hours especially across the North Shore
and down into the Twin Ports. However, with the much cooler and
drier air being ushered in from the northwest fog will likely burn
off faster than the previous morning. Aloft we will still have
cyclonic flow with a trough passing across in the afternoon. The
combination of diurnal heating and upper level forcing may produce
some light showers across the Borderlands.

There is a temporary reprieve to start the work week as the high
pressure slides southeast through the day. Warm air advection
through the day will lead to highs in the 70s by the afternoon. A
low pressure system moving across the Northern Plains will have its
associated warm front drifting into the Upper Midwest by the evening
hours and may bring some rain back into the region. The low is
projected to track northeast bringing a cold front through the
region on Tuesday. The timing and location of these features are
still a bit contested among the 12Z suite of model guidance. But,
this may bring a chance for severe storms to impact the region once
again. There will definitely be plenty of bulk shear to work with as
a strong west to east jet will be overhead. The more limiting factor
will be the amount of moisture that will be available. A rather
meager low level jet will be over the region as well as the typical
warm air advection out ahead of the system. But most of the models
do not look to excited about this with sounding profiles advertising
fairly dry mid and low levels.

A very cool air mass is expected to settle in over the region
beginning on Wednesday. Highs on Wednesday will be in the 60s and
the overnight lows will be dropping into the upper 30s for northern
MN and 40s for NW WI. Frost advisories may be warranted. The cool
temperatures will carry through into the weekend with highs
generally in the 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 640 PM CDT Sat Sep 17 2022

Showers and isolated thunderstorms are moving in from the west and
are expected to continue that trek through the period. Large hail
and damaging winds are possible with the stronger thunderstorms.
There is mix of MVFR ceilings and VFR across the region. IFR/LIFR
ceilings are expected to expand outward from Lake Superior
through the overnight hours affecting all terminals through
tomorrow morning. In addition, IFR visibilities are possible near
Lake Superior affecting mainly DLH and possibly HIB. Ceiling and
visibilities are expected to improve and become VFR tomorrow
afternoon.

&&

.MARINE...
Issued at 330 PM CDT Sat Sep 17 2022

Northeasterly winds will continue to stream across the Lake this
afternoon around 15 knots before turning to out of the west as a
frontal system passes. With this front we may see some showers and
storms cross into the Lake. There is a marginal risk for severe
weather to impact the western portions of the Lake. Fog may also
develop before the arrival of these storms and could linger after
their passage. Sunday westerly winds will prevail across the Lake
and any remnant fog will begin to erode during the morning hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  57  70  55  76 /  50  10   0   0
INL  52  68  47  74 /  70  20   0  10
BRD  55  72  49  78 /  50   0   0  10
HYR  59  72  49  77 /  30  10   0   0
ASX  60  74  52  80 /  30  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Britt
AVIATION...KSE
MARINE...Britt
Hazardous weather outlook, Sep 17, 11:44 AM CST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1244 PM CDT Sat Sep 17 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181745-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1244 PM CDT Sat Sep 17 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

There is a chance for thunderstorms today into tonight. Isolated
to scattered severe thunderstorms are possible, mainly late today
into tonight and starting in western areas moving east tonight.
The main threats are large hail to ping pong ball size and
damaging wind around 60 mph. A tornado is also possible. The
storms may also produce heavy rain which could lead to flash
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms are possible Sunday from far northeast
Minnesota into northern Wisconsin. Severe storms are not expected.

More thunderstorms are possible Monday night into Wednesday
morning.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed late this afternoon and tonight.

LSZ121-140>148-150-181745-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1244 PM CDT Sat Sep 17 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible and a few may become severe tonight.
The main threats will be large hail and winds in excess of 40
knots.

Patchy dense fog will be possible through Saturday night.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms are possible Sunday, especially in the
morning. More thunderstorms are possible Monday night.

A period of stronger northwest winds are expected to develop next
Wednesday into Thursday.

LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Sep 17, 5:09 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Duluth MN
609 PM CDT Sat Sep 17 2022

MNZ011-012-180115-
North St. Louis-Northern Cook and Lake-
Including the cities of Ely and Isabella
601 PM CDT Sat Sep 17 2022

...STRONG THUNDERSTORMS MAY AFFECT THE BOUNDARY WATERS CANOE AREA
WILDERNESS TONIGHT...

Strong thunderstorms are expected to affect the Boundary Waters
Canoe Area Wilderness tonight. The storms may produce gusty winds,
large hail, frequent lightning cloud-to-ground lightning, and
locally heavy rainfall. Thunderstorms could happen as early as 9
PM with the most likely time for thunderstorms between 10 PM and 3
AM.

Now is the time to prepare in case thunderstorms threaten.
Campers should take extra precautions in order to secure campsites
and make a plan in case of severe weather. In case of lightning,
sit on your personal floatation devices or sleeping pads to
minimize your risk to lightning. Monitor NOAA Weather Radio for
updates and possible warnings.

Huyck
Special weather statement, Sep 17, 5:24 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Duluth MN
624 PM CDT Sat Sep 17 2022

MNZ025-180000-
North Cass MN-
624 PM CDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of northwestern Cass
County through 700 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm near
Laporte, or 7 miles northwest of Walker, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Walker around 635 PM CDT.

Other locations impacted by this storm include Wilkinson, Portage
Lake and Schley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Minnesota.

&&

LAT...LON 4728 9466 4742 9428 4713 9416 4707 9466
TIME...MOT...LOC 2323Z 260DEG 17KT 4717 9468

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Britt/KLH
Special weather statement, Sep 17, 6:35 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Duluth MN
735 PM CDT Sat Sep 17 2022

MNZ033-180045-
South Cass MN-
735 PM CDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of southwestern Cass
County through 745 PM CDT...

At 735 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leader, or 25 miles northwest of Brainerd, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Leader around 745 PM CDT.

Other locations impacted by this storm include Esterdy and Lake
Shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Minnesota.

&&

LAT...LON 4658 9478 4668 9447 4646 9435 4643 9474
      4651 9478
TIME...MOT...LOC 0035Z 260DEG 14KT 4650 9469

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Britt
Special weather statement, Sep 17, 6:45 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Duluth MN
745 PM CDT Sat Sep 17 2022

MNZ018-026-180100-
North Itasca MN-South Itasca MN-
745 PM CDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of central Itasca
County through 800 PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm over
Inger, or 30 miles northwest of Grand Rapids, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Marcell around 800 PM CDT.

Other locations impacted by this storm include Sand Lake, Jessie
Lake, Spring Lake, North Star Lake, Bowstring Lake, Talmoon and
Bowstring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Minnesota.

&&

LAT...LON 4745 9403 4763 9407 4772 9369 4745 9363
TIME...MOT...LOC 0045Z 260DEG 18KT 4756 9395

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Britt
Special weather statement, Sep 17, 6:48 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Duluth MN
748 PM CDT Sat Sep 17 2022

MNZ033-180115-
South Cass MN-
748 PM CDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of southwestern Cass
County through 815 PM CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leader, or 22 miles northwest of Brainerd, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Gull Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Minnesota.

&&

LAT...LON 4658 9473 4672 9440 4654 9433 4646 9433
      4643 9463
TIME...MOT...LOC 0048Z 256DEG 16KT 4652 9460

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Britt
Special weather statement, Sep 17, 7:00 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Duluth MN
800 PM CDT Sat Sep 17 2022

MNZ018-180115-
North Itasca MN-
800 PM CDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of central Itasca
County through 815 PM CDT...

At 759 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marcell, or 26 miles northwest of Grand Rapids, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Marcell around 815 PM CDT.

Other locations impacted by this storm include Jessie Lake, Spring
Lake, North Star Lake, Bowstring Lake, Talmoon, Bowstring, Gunn Lake,
Scenic State Park, Spider Lake and Coon Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Minnesota.

&&

LAT...LON 4747 9391 4762 9396 4773 9357 4751 9349
TIME...MOT...LOC 0059Z 256DEG 20KT 4755 9383

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Britt

The radar

The Duluth radar (KDLH), 177 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
September 17, 7:20 PM CST to 7:22 PM CST
Where
Cass County, 6.8 mi WNW of Lake Shr
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.540, -94.490

Hail, Crow Wing

When
September 17, 8:35 PM CST to 8:37 PM CST
Where
Crow Wing County, (P39)pequot Lakes
Measured
0.75 in hail
Reported by
Public
Coordinates
46.600, -94.320

Thunderstorm Wind, Crow Wing

When
September 17, 8:40 PM CST to 8:42 PM CST
Where
Crow Wing County, 1.8 mi SSE of (P39)pequot Lakes
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
NWS Employee
Coordinates
46.575, -94.308

Some roofing material was peeled off the roof of a pole barn on the south end of Pequot Lakes. Additionally, a center-pivot irrigation system was overturned in the area along with a few downed trees.

Hail, Crow Wing

When
September 17, 9:00 PM CST to 9:02 PM CST
Where
Crow Wing County, 1.68 mi NE of Breezy Pt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.620, -94.180

Hail, Crow Wing

When
September 17, 9:42 PM CST to 9:44 PM CST
Where
Crow Wing County, 2.02 mi WSW of Cross Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.660, -94.160

Thunderstorm Wind, Aitkin

When
September 17, 11:10 PM CST to 11:12 PM CST
Where
Aitkin County, 3.32 mi E of Palisade
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.720, -93.410

A medium-sized tree was downed across a county road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056142, 1056143, 1057811, 1056145, 1056144, 1056146.